Alert archive / Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS Baltimore/Washington

July 29, 20175 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 29, 2017, 12:09 AM EDT for 5 counties in Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2017, 12:09 AM EDT (04:09 UTC)
Expired
Jul 29, 2017, 3:00 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Arlington County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:22 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 28, 9:22 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
922 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Upper-level low pressure system will intensify as it moves over
the Mid Atlantic tonight. This will slowly move east of the
area Saturday before gradually moving away from the coast
Saturday night into Monday. High pressure is expected to build
overhead early in the week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Upper low over ern OH continues to deepen per darkening on experimental
GOES-16 water vapor imagery. Rain has picked up in intensity over
western MD and ern WV panhandle with cooling cloud tops and
lightning jump seen on Geostationary Lightning Mapper. Observed
hourly rainfall rates with these showers have been around
1.5-1.75 inches per hour. These rains will pivot east overnight
across ncntrl MD, cntrl MD, nrn VA and the Distric with a
significant risk of flash flooding especially over areas that
were hit hard earlier today. Trough axis will shift east of the
area after 12Z Sat with rain diminishing in intensity.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Surface low remains east of the area Saturday with TROWAL
precipitation remaining over the area (some of which could be of
moderate intensity) during the first part of the day. Soils
expected to be saturated over much of the area...so while
precipitation should be lighter in intensity...any additional
precipitation could exacerbate hydro issues.

Cloud cover and nearby precipitation will keep temperatures in the
60s to L70s Saturday.

Drying out Saturday night through Sunday night as low moves far
enough to our east keeping precipitation east of the area.
Temperatures slightly below normal.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure will be building across the Mid Atlantic for the
beginning of next week, providing an extended period of tranquil
weather. Return flow will return mid-week and showers/thunderstorms
can not be ruled out mainly in the afternoon Wed-Fri week. A cold
front may move south into the area Thu-Fri and provide another focus
for showers/thunderstorms during this time. Temperatures will start
the week mild-- almost cool-- for the last day of July, and
gradually warm through the week.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Low pressure will approach the terminals today before moving
overhead and intensifying tonight. MVFR going to IFR later
today. Widespread showers and thunderstorms are expected to
develop with locally heavy rain and subsequent flight
restrictions at times. Some storms may also contain gusty winds.
More rain is likely Saturday as the low stalls out near the
DelMarVa Peninsula. Gusty north to northeast winds are also
possible during this time. Improving conditions Sunday as
surface low shifts well east of the area.

There is a low probability of flight restrictions Mon-Tue.

&&

.MARINE...
Low pressure will approach the waters today before strengthening
overhead tonight. The low will likely stall out near the DelMarVa
Peninsula Saturday through Saturday night. Gusty winds are possible
with the low nearby...especially tonight through Saturday night.
Small Craft Advisory in effect tonight through Saturday night
for the Bay and for the 2/3 of the Tidal Potomac for the day
Saturday. Gale force winds are possible Saturday afternoon/
evening...though probability of occurrence is currently too low
for a warning.

Northerly winds continue on the waters Mon-Tue. There is a low
probability of SCA conditions through this time.

&&

.HYDROLOGY...
A Flash Flood Watch is in effect through Saturday afternoon for
the northern 2/3 of the forecast area. Most likely rainfall
amounts during this time will be around 2 to 4 inches (with
locally higher amounts). This may cause instances of flash
flooding.

We have been in contact with EM's in Montgomery and Prince
Georges County - the large dams appear to be in good shape.
Smaller dams/reservoirs will be more of a concern.

&&

.TIDES/COASTAL FLOODING...
It appears Sunday may be the next episode of coastal flooding on
the Bay/Tidal Potomac.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Saturday afternoon for DCZ001.
MD...Flash Flood Watch through Saturday afternoon for MDZ003>006-
     011-013-014-016>018-501>508.
     Coastal Flood Advisory from 5 AM to 10 AM EDT Saturday for
     MDZ017.
VA...Flash Flood Watch through Saturday afternoon for VAZ027>031-
     038>040-050>057-501-502-505>507.
WV...Flash Flood Watch through Saturday afternoon for WVZ050>053-
     055-501>504.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ532>534-
     536-537-540>543.
     Small Craft Advisory from 5 AM Saturday to 7 AM EDT Sunday for
     ANZ531>534-537-539>543.
     Small Craft Advisory from 10 AM to 7 PM EDT Saturday for
     ANZ530-535-536-538.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 28, 10:50 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1050 PM EDT Fri Jul 28 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1050 PM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Flash flooding from heavy rain will cause a potentially life
threatening situation overnight. Numerous incidents of flash
flooding are expected from torrential rains. Please heed warnings
and do not drive through areas of high water, as this threat
will worsen overnight. A Flash Flood Watch remains in effect
overnight.

Gusty winds or an isolated tornado are possible as well,
including over the tidal Potomac and Maryland portion of the
Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch continues through Saturday afternoon.

A Gale Warning may be needed for portions of the waters Saturday
afternoon through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Saturday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1050 PM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Flash flooding from heavy rain will cause a potentially life
threatening situation overnight. Numerous incidents of flash
flooding are expected from torrential rains. The worst conditions
are expected across northern Virginia and central Maryland.
However...flash flooding is possible across other locations as
well. Please heed warnings and do not drive through areas of high
water, as this threat will worsen overnight. A Flash Flood Watch
remains in effect overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch continues through Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Saturday.

In the hours before

Local storm report, Jul 28, 11:15 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     FLASH FLOOD      BERRYVILLE              39.15N  77.98W
07/28/2017                   CLARKE             VA   911 CALL CENTER

            NUMEROUS ROADS CLOSED IN CLARKE COUNTY DUE TO HIGH
            WATER.

&&

EVENT NUMBER LWX1702573

BJL
Local storm report, Jul 28, 11:25 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1125 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     FLASH FLOOD      1 N WINCHESTER          39.19N  78.18W
07/28/2017                   CITY OF WINCHESTER VA   911 CALL CENTER

            WHITTIER AVENUE CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1702574

BJL
Local storm report, Jul 28, 11:26 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      1 N WINCHESTER          39.19N  78.18W
07/28/2017                   CITY OF WINCHESTER VA   911 CALL CENTER

            WHITTIER AVENUE CLOSED DUE TO HIGH WATER.

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1702574

BJL
Local storm report, Jul 28, 11:28 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     NON-TSTM WND DMG 1 ESE WINCHESTER        39.17N  78.16W
07/28/2017                   CITY OF WINCHESTER VA   911 CALL CENTER

            TREE DOWN AT PLEASANT VALLEY ROAD AND HOLLINGSWORTH
            DRIVE.

&&

EVENT NUMBER LWX1702575

BJL
Local storm report, Jul 28, 11:31 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      1 E WINCHESTER          39.18N  78.16W
07/28/2017                   CITY OF WINCHESTER VA   911 CALL CENTER

            PALL MALL STREET AROUND THE 300 BLOCK IS CLOSED DUE TO
            HIGH WATER.

&&

EVENT NUMBER LWX1702576

BJL
Local storm report, Jul 28, 11:35 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     NON-TSTM WND DMG 2 NNE WINCHESTER        39.20N  78.16W
07/28/2017                   CITY OF WINCHESTER VA   911 CALL CENTER

            TREE DOWN AT INTERSECTION OF LOUDOUN STREET AND NORTH
            JACKSON AVENUE.

&&

EVENT NUMBER LWX1702577

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:21 PM EDTFlash Flood WarningLWXClarke, Frederick, City of Winchester4 hr
Jul 28, 10:51 PM EDTFlash Flood WarningLWXLoudoun4 hr
Jul 29, 1:53 AM EDTAreal Flood WarningLWXClarke, Frederick6 hr
Jul 29, 2:33 AM EDTGale WarningLWX9 hr
Jul 29, 2:33 AM EDTSmall Craft AdvisoryLWX35 hr
Jul 29, 5:50 AM EDTAreal Flood WarningLWXFairfax6 hr
Jul 29, 8:40 AM EDTAreal Flood WarningLWXLoudoun6 hr
Jul 29, 11:15 AM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church3 hr
Jul 29, 1:43 PM EDTAreal Flood WarningLWXPrince William, City of Manassas6 hr
Jul 28, 8:43 PM EDTCoastal Flood AdvisoryLWXSaint Mary's13 hr
Jul 28, 10:09 PM EDTAreal Flood WarningLWXBaltimore, City of Baltimore6 hr
Jul 28, 11:50 PM EDTFlash Flood WarningLWXAnne Arundel, Baltimore, Howard, Montgomery, City of Baltimore3 hr
Jul 29, 12:50 AM EDTAreal Flood WarningLWXBaltimore, Harford8 hr
Jul 29, 1:20 AM EDTRiver Flood WarningLWXGarrett9 hr
Jul 29, 1:28 AM EDTAreal Flood WarningLWXMontgomery, Prince George's6 hr
Jul 29, 2:26 AM EDTAreal Flood WarningLWXPrince George's26 hr
Jul 29, 2:31 AM EDTAreal Flood WarningLWXHoward, Montgomery6 hr
Jul 29, 2:39 AM EDTAreal Flood WarningLWXAnne Arundel, Baltimore, Howard, Montgomery, City of Baltimore9 hr
Jul 29, 7:59 AM EDTAreal Flood WarningLWXAnne Arundel6 hr
Jul 29, 8:44 AM EDTAreal Flood WarningLWXAnne Arundel, Prince George's6 hr
Jul 29, 10:37 AM EDTRiver Flood WarningLWXGarrett15 hr
Jul 28, 11:07 PM EDTRiver Flood WarningLWXBerkeley, Jefferson48 hr
Jul 29, 4:44 AM EDTAreal Flood WarningLWXBerkeley4 hr
Jul 29, 8:22 AM EDTAreal Flood WarningLWXGrant8 hr

Nearby

Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.